Compounding pharmacy medications, which is the process of mixing or altering medications, is a growing trend that has a lot of benefits. However, patients need to be aware of some of the potential risks linked to this practice, such as the potential for pharmacy errors that can lead to serious illness.
The Good and Bad of Pharmacy Compounding
Consumer Reports indicates there are currently about 7,500 of these pharmacies in the United States. In addition, there are approximately 8,200 connected to health institutions, such as hospitals.
Unlike pharmaceutical manufacturers, which are regulated by the U.S. Food and Drug Administration (FDA), state pharmacy boards monitor compounding pharmacies. Because they don’t have the same resources the FDA does when it comes to ensuring safety of the medication that is produced, there may be a greater risk of serious pharmacy errors.
Patients benefit from compounding pharmacy medications in that they allow access to medicine that meets personal needs. For instance, some aren’t able to take certain FDA-approved drugs because of an allergy to inactive ingredients. The pharmacy may remove an ingredient from the drug so the allergic patient may take it.
However, there is the risk of illness or injury if something goes wrong in the compounding process. The quality or strength of the drug could be incorrect or ineffective, for example. But there is also the risk of a medication becoming contaminated.
Examples of Pharmacy Compounding Going Wrong
The meningitis outbreak of 2012 is the most recent example of pharmacy compounding medications gone wrong. Steroid injections from a compounding pharmacy were contaminated with a fungus during the manufacturing process.
It began with New England Compounding Center voluntarily recalling three lots of the drug on Sept 25, 2012. Since then, the number of meningitis cases has continued to grow.
According to the Centers for Disease Control and Prevention (CDC), as of February 7, 2013, there have been a total of 696 cases. New York has seen only one case. The state with the highest number is Michigan with 243. There have also been a total of 45 deaths throughout the country.
Another example of something gone wrong affected the Miami area. In 2011, a packaging error involving Avastin caused severe eye infections in at least a dozen patients, according to the FDA. Some even lost their vision in the eye that was being treated.
What Patients Should Do
The reality is that compounding pharmacy medications are a growing trend. With the high cost of medication, alternatives that can help keep prices down will be sought. However, there must be caution taken with the potential risks involved.
As a patient, you should talk with your doctor about the medication being prescribed. It is generally better to go with something that the FDA has approved.
If your only option is to use compounding pharmacy medication, it’s important that your doctor or pharmacist discusses any potential side effects or risks associated with the drug. If you do experience any side effects, they should be reported immediately to your pharmacist or doctor. Adverse reactions also may be reported to the FDA.
Know why you are taking the medication, in what form it should be taken and the proper dosage. It’s just as important to know how it should be stored and used.
Discuss Liability for Injuries with an Injury Attorney in Long Island
Of course, even the greatest diligence may not be enough to avoid some medication problems. If you or a loved one already has experienced illness or injury from taking a medication that was compounded, then you may have questions concerning liability for a pharmacy error. An injury attorney in Long Island at Gacovino, Lake & Associates can help determine if you have a legitimate claim worth pursuing for injuries or illness caused by a compounding pharmacy medication. Contact us: (800) 246-4878.